I want to rehash some basic information that toxicologist Dan Anderson provided during his testimony last week about lorazepam. Though he stated he could not determine whether or not the elevated blood level of lorazepam was from oral or IV administration, he was clear in stating there were no tablets in the stomach and the level of lorazepam was high, but not toxic. The defense's argument that Michael took eight 2 mg tablets of lorazepam then quickly gave himself propofol and then died... instantly... actually died instantly with Anderson's testimony. That is the point I want to bring home in this blog.
First, here is some numbers for lorazepam (Ativan) for oral vs. intramuscular (IM) vs. intravenous (IV) administration:
Oral: onset of action--~30 minutes; time to peak (drug concentration)--~ 2 hours
Intramuscular: onset of action--~20-30 minutes; time to peak (drug concentration)--~1-3 hours
Intravenous: onset of action--~5-20 minutes; time to peak (drug concentration)--~10-20 minutes
Peak time for amnesic effects for oral is 60 to 90 minutes.
Peak time for amnesic effects for intravenous is 15 to 20 minutes.
The maximum recommended dose for insomnia is 4 mg--ORAL only unless a patient is NPO (nothing by mouth) in the hospital--then IV may be used.
All methods above have effects that last approximately 6-8 hours. Oral lorazepam is slightly less potent than intramuscular and intravenous (90% bioavailablity). Bioavailability of 90% means that an oral dose is roughly 90% as effective as an IM or IV dose. Or, think of it as taking a 1 mg tablet and 0.9 mg of that tablet being "active" lorazepam.
An IV 4-mg dose provides an initial concentration of approximately 70 ng/mL.
An oral 2 mg dose provides an initial concentration of approximately 20 ng/mL.
Michael's blood level was around 160-170 ng/mL. Therapeutic levels are listed as 50-240 ng/mL (most sources state therapeutic can be as low as 10 ng/mL and anything over 300 ng/mL is toxic). As you can see from this data, it is impossible that Michael was given only 2 mg of IV lorazepam twice by Murray, especially not with the last 2 mg dose being at about 5:30 a.m. This blood level does not tell us how the drug was administered but given it takes some time for an oral dose to get distributed into the body (see the times above) it is impossible this blood level was the result of oral administration within minutes of death. There were two 10 mL vials of lorazepam used (these vials were either 20 mg or 40 mg each, depending on the concentration which I do not know at this time but will hopefully know soon). Murray admits to giving IV lorazepam and was there at the house--why would Michael need to take anything oral or even IV with Murray there? There was no reason, to make it simple.
Doses of 8 mg to 10 mg of intravenous lorazepam (2 to 2-1/2 times the maximum recommended dosage) will produce loss of lid reflexes within 15 minutes. I simply found this interesting though it may not relate to this case. However, it tells us how sedated one can become on doses similar to that in Michael's body. Tolerance or not, 10 mg should have had some effect on him, especially if Murray is being honest and said he slept fine the night before on benzodiazepines only. There is no such thing as physical withdrawal of propofol so Murray's claim that the benzodiazepines did not work the next day because of "propofol withdrawal" is fallacious based on the lack of physical withdrawal of propofol and the inability to build a tolerance to benzodiazepines within a day, too. Once again, Murray is lying.
So how did the lorazepam end up in the stomach?
There is a process some drugs undergo called "ion trapping":
Simply put, some drugs that are basic or alkaline (pH greater than 7) tend to go to acidic places in the body. The pH of the stomach is typically around 1-2 which means it is very acidic. Thus, it is natural for some lorazepam to essentially leech from the blood and into the stomach. I like to think of this as "opposites attract"--if something is basic it will look for an acidic environment--if it is acidic it will look for an alkaline or basic environment (ex. the bladder can be an alkaline environment if the urine is basic). Anderson explained this in very simple terms and also explained that given the amount found in the stomach, though four times the amount found in the blood, it amounted to 1/40th of a tablet of lorazepam. This is not equal to oral ingestion of lorazepam tablets.
Below is a snapshot of Anderson's math in which he derived his amount of propofol in the stomach:
There we have it--Michael did not die from the ingestion of lorazepam tablets, be it 1 or 8 tablets. One question that lingers is--where are the syringes used to give lorazepam and midazolam? I have always assumed Murray may have reused the syringes he had and the leftover amount of benzodiazepines were eradicated with reuse of the syringe for propofol administration or too low to detect after reuse. I would also think it is possible he tossed them in the garbage or possibly tossed them in the fireplace that was on in the master bedroom--a fireplace on in late June, mind you. Investigators did not search the house very well or close it off so that leaves the pursuit of justice with a lot of gaping holes.
To tie all this together, propofol begins to work in less than a minute and depending on the dose, wears off in usually less than 15 minutes even for large doses. Regardless of the method of administration, lorazepam takes at least 5 or so minutes, minimum, to begin working. That means the administration of these drugs, if given around the same time, should never be at peaks "together" unless lorazepam is already at a high level (which would likely indicate sedation) when propofol is administered. That would indicate someone other than the person sedated would have to administer propofol for both of these drugs to be at such high levels in the body, with the lorazepam being administered first since it takes longer to become active. For there to be additive effects, which were mentioned in the autopsy report, the lorazepam should have been having an effect on the patient (sedation, possibly breathing problems, etc.). People do not typically die from benzodiazepine overdoses but giving lorazepam with propofol in a setting with no airway or respiratory assistance--you are basically asking for someone to stop breathing and die.
In closing, here is a warning that is quiet visible to anyone who reads about lorazepam:
AIRWAY OBSTRUCTION MAY OCCUR IN HEAVILY SEDATED PATIENTS. INTRAVENOUS LORAZEPAM AT ANY DOSE, WHEN GIVEN EITHER ALONE OR IN COMBINATION WITH OTHER DRUGS ADMINISTERED DURING ANESTHESIA, MAY PRODUCE HEAVY SEDATION; THEREFORE, EQUIPMENT NECESSARY TO MAINTAIN A PATENT AIRWAY AND TO SUPPORT RESPIRATION/VENTILATION SHOULD BE AVAILABLE.
On June 25th, 2009 Conrad Murray had nothing with him to treat airway obstruction in Michael while he anesthetized him as a way to treat insomnia and though Murray had an ambu-bag he refused to use it, opting for mouth-to-mouth, one-handed, in the bed CPR. He did not even have a pulse oximeter on Michael. How could someone entrusted to take care of someone be so damn careless for another person's life?